Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

I have a leg problem. When I sit or I'm

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 1985
Answered : 2529 Questions
Question
I have a leg problem. When I sit or I'm laying down I get what feels like withdrawals. I've been through those due to pain pills after surgery. It happens when I am at a 90 - 180 degree angle. It causes pain and tingling.
I have had two back fusions.
Posted Mon, 27 Nov 2017 in Pain Management
 
 
Answered by Dr. Matt Wachsman 32 minutes later
Brief Answer:
one assumes you are not on narcotics.

Detailed Answer:
The answer is totally different if you've recently been on narcotics and if you have not. I'm going to assume you are not:
Several features of pain can be helpful in clarifying what is going on and the next steps for diagnosis and treatment.

Type of pain. Burning mostly means a nerve is having problems. This can be either a sick nerve or a nerve that has had an injury. Electrical, shooting would be others implying nerve source for pain.

Location of pain. There is a lot to this. First, if something goes in the pathway of a nerve, then that is the nerve involved. Nerves are long and the pain is in a belt-like long pathway
Then, if particular positions known to pinch a particular nerve are triggers for pain it makes it very likely that is th etype of pain and the source of pain.

It is common for nerves in the back to cause pain. It is less common for the entire spine to be involved AND the pattern of pain and position that triggers it implies a spinal issue as the cause of pain. This requires an MRI to be able to fully show what is going on. IT can also be from a tumor or other thing that is in the spine and hitting nerves.
Above answer was peer-reviewed by
 
Follow-up: I have a leg problem. When I sit or I'm 36 minutes later
No I’m am not currently on narcotics. However, I did put myself through withdrawals within the last month. I went without narcotics for 24 hours and then used Suboxone for the rest of that day. That’s usually all it takes for me.

I did forgot to mention once this starts I am unable to be still. My legs continuously jerk.
 
 
Answered by Dr. Matt Wachsman 2 hours later
Brief Answer:
ah thank you for the additional input

Detailed Answer:
Several points. First, everything I said about lumbar disk still stands. And there are additional possibilites. Whiel most of the withdrawal from narcotics occurs in the first 3 weeks there is still gonig to be a bit of residual change in the tone of the nervous system. And, if there was a lot of vomiting , there is likely to still be some electrolyte abnormalities. Some magnesium and potassium supplementation in the hundreds of milligrams of each per day would not be a bad idea, provided one has kidneys.
Restless leg occurs in most people in this situation. Muscle relaxants would be something to try and probably NOT clonidine. Parkinson's medication are the usual drugs prescribed for restless leg, They work but are a bit less effective in the context of drug wtihdrawal than they are in the usual restless leg syndrome.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor